Alert archive / Montana / Red Flag Warnings in 2015
Red Flag Warning 10, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 27, 2015, 3:06 AM MDT for 4 counties in Montana. It took effect at Aug 27, 2015, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2015, 3:06 AM MDT (09:06 UTC)
- In effect from
- Aug 27, 2015, 12:00 PM MDT
- Expired
- Aug 27, 2015, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Liberty County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3710 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
973 WWUS85 KTFX 270906 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 306 AM MDT THU AUG 27 2015 MTZ112-280300- /O.UPG.KTFX.FW.A.0004.150827T1800Z-150828T0300Z/ /O.NEW.KTFX.FW.W.0010.150827T1800Z-150828T0300Z/ EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY- 306 AM MDT THU AUG 27 2015 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 112... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONE 112. * WIND...WEST WINDS 15 TO 20 MPH WITH GUSTS TO 30 MPH. * HUMIDITY...9 TO 19 PERCENT PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ MTZ114-280300- /O.CON.KTFX.FW.A.0004.150827T1800Z-150828T0300Z/ LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT- ROCKY MOUNTAIN FRONT- 306 AM MDT THU AUG 27 2015 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 114... * AFFECTED AREA...FIRE WEATHER ZONE 114. * WIND...WEST WINDS 15 TO 20 MPH WITH GUSTS TO 30 MPH. * HUMIDITY...9 TO 19 PERCENT PRECAUTIONARY/PREPAREDNESS ACTIONS... A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE. A COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS FIRE WEATHER WATCH. && $$
2 follow-up statements
468 WWUS85 KTFX 271550 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 950 AM MDT THU AUG 27 2015 MTZ114-271700- /O.CAN.KTFX.FW.A.0004.150827T1800Z-150828T0300Z/ LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT- ROCKY MOUNTAIN FRONT- 950 AM MDT THU AUG 27 2015 ...FIRE WEATHER WATCH IS CANCELED FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 114... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELED THE FIRE WEATHER WATCH. PROLONGED GUSTY WEST WINDS ARE NO LONGER EXPECTED. $$ MTZ112-280300- /O.CON.KTFX.FW.W.0010.150827T1800Z-150828T0300Z/ EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY- 950 AM MDT THU AUG 27 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 112... * AFFECTED AREA...FIRE WEATHER ZONE 112. * WIND...WEST WINDS 15 TO 20 MPH WITH GUSTS TO 30 MPH. * HUMIDITY...9 TO 19 PERCENT PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$
264 WWUS85 KTFX 280259 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 859 PM MDT THU AUG 27 2015 .A COLD FRONT WILL MOVE INTO WESTERN MONTANA SATURDAY AFTERNOON...CAUSING SOUTHERLY WINDS TO INCREASE ACROSS PORTIONS OF NORTH CENTRAL AND SOUTHWEST MONTANA. VERY WARM TEMPERATURES WILL ALSO CAUSE RELATIVE HUMIDITY TO FALL INTO THE 15 TO 25 PERCENT RANGE. THE PASSAGE OF THE COLD FRONT BY EARLY SATURDAY EVENING WILL CAUSE THE GUSTY WINDS TO SHIFT MORE WESTERLY. THIS COMBINATION OF FACTORS MAY CAUSE CRITICAL FIRE WEATHER CONDITIONS. MTZ112-281100- /O.EXP.KTFX.FW.W.0010.000000T0000Z-150828T0300Z/ /O.NEW.KTFX.FW.A.0005.150829T1800Z-150830T0300Z/ EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY- 859 PM MDT THU AUG 27 2015 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR LOW HUMIDITY AND GUSTY SHIFTING WINDS FOR FIRE WEATHER ZONE 112... ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR FIRE WEATHER ZONE 112... THE RED FLAG WARNING FOR FIRE WEATHER ZONE 112 WILL BE ALLOWED TO EXPIRE AT 9 PM MDT. WINDS HAVE DECREASED ACROSS THE AREA AND RELATIVE HUMIDITY HAS GENERALLY RISEN ABOVE 20 PERCENT. THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING. * WIND...SOUTHERLY WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH SATURDAY AFTERNOON...SHIFTING TO WEST AT 15 TO 20 MPH WITH GUSTS TO 35 MPH BY EARLY SATURDAY EVENING. * HUMIDITY...15 TO 25 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE. A COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS FIRE WEATHER WATCH. && $$ MTZ114-116>118-281100- /O.NEW.KTFX.FW.A.0005.150829T1800Z-150830T0300Z/ LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT- ROCKY MOUNTAIN FRONT- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 859 PM MDT THU AUG 27 2015 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR LOW HUMIDITY AND GUSTY SHIFTING WINDS FOR FIRE WEATHER ZONES 114...116...117 AND 118... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 114. FIRE WEATHER ZONE 116. FIRE WEATHER ZONE 117. FIRE WEATHER ZONE 118. * WIND...SOUTHERLY WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH SATURDAY AFTERNOON...SHIFTING TO WEST AT 15 TO 20 MPH WITH GUSTS TO 35 MPH BY EARLY SATURDAY EVENING. * HUMIDITY...15 TO 25 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE. A COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS FIRE WEATHER WATCH. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 27, 12:05 AM MDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 27, 12:05 AM MDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1205 AM MDT FRI AUG 27 2015 .DISCUSSION... ONLY MINOR UPDATES TO THE FORECAST THIS EVENING. THUNDERSTORM ACTIVITY HAS DECREASED ACROSS SOUTHWEST MONTANA, AND NEVER DEVELOPED ACROSS CENTRAL MONTANA (LIKELY DUE TO THE SMOKE KEEPING THE AIRMASS FROM BECOMING TOO UNSTABLE). HAVE THEREFORE MOSTLY REMOVED THUNDERSTORM MENTION, EXCEPT FOR SCATTERED POPS BETWEEN BUTTE AND BOZEMAN TO ACCOUNT FOR A WEAKENING STORM MOVING THROUGH THAT AREA. HAVE ALSO DECREASED CLOUD COVER FROM MOSTLY CLOUDY TO PARTLY CLOUDY, EXCEPT FOR WHERE THE WEAKENING STORM IS. OTHERWISE, THE GOING FORECAST FOR TEMPERATURES AND WINDS APPEAR TO BE IN GOOD SHAPE. COULSTON && .AVIATION... UPDATED 06Z. VFR TO MVFR CONDITIONS ARE EXPECTED ACROSS THE AREA AS SMOKE CONTINUE TO CREATE OBSCURATIONS CEILING GROUPS THAT BORDER ON LIMITING FLIGHT CATEGORIES. A FEW THUNDERSTORMS MAY DEVELOP AGAIN OVER SOUTHWEST MONTANA DURING THE AFTERNOON HOURS ON FRIDAY...HOWEVER DIRECT IMPACT TO ANY TAF SITE IS NOT ANTICIPATED. SOME GUSTY WINDS COULD DEVELOP NEAR ANY STORM THAT DOES OCCUR. SUK && .FIRE WEATHER... SATURDAY WILL BE A NEAR CRITICAL FIRE WEATHER DAY AS AN APPROACHING DRY COLD FRONT WILL CREATE THE POTENTIAL FOR GUSTY WINDS WITH LITTLE TO NO MOISTURE ASSOCIATED WITH THE FRONT. HUMIDITY WILL FALL INTO THE 15 TO 25 PERCENT RANGE, AS GUSTY SOUTHERLY WINDS ON SATURDAY SHIFT MORE WESTERLY BEHIND THE COLD FRONT BY EARLY SATURDAY EVENING. HAVE THEREFORE ISSUED A FIRE WEATHER WATCH FOR SATURDAY AFTERNOON AND EVENING FOR FIRE WEATHER ZONES 112, 114, 116, 117, 118, WHICH INCLUDES THE ROCKY MOUNTAIN FRONT, THE ADJACENT PLAINS, AND AREAS SOUTH TO HELENA. SUK/COULSTON && .PREV DISCUSSION... /ISSUED 550 PM MDT THU AUG 27 2015/ TONIGHT THROUGH SATURDAY...GUSTY SOUTHWEST WINDS AND LOW HUMIDITY ARE CAUSING CRITICAL FIRE WEATHER CONDITIONS AT SOME LOCATIONS THIS AFTERNOON ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS. THE RED FLAG WARNING WILL CONTINUE FOR FIRE WEATHER ZONE 112 THROUGH THIS EVENING. SMOKE HAS THICKENED THIS AFTERNOON AND IS LIKELY TO PERSIST WITH DEEP WEST-SOUTHWESTERLY FLOW. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING ACROSS CENTRAL AND SOUTHWEST MONTANA. SOME OF THIS ACTIVITY COULD PRODUCE ERRATIC GUSTY WINDS AND FIRE STARTS FROM LIGHTNING. HEAVY RAIN IS POSSIBLE UNDER STRONGER STORMS FOR THE SOUTHWEST...WHILE OTHERS REMAIN WEAK WITH ONLY LIGHT PRECIPITATION. CONDITIONS STABILIZE ON FRIDAY WITH SHORTWAVE RIDGING AND DRY AIR ALOFT PASSING THROUGH THE REGION. DRY AND WARM CONDITIONS WILL CONTINUE THROUGH THE DAY SATURDAY WITH WINDS INCREASING AHEAD OF A DRY COLD FRONT THAT WILL MOVE THROUGH THE AREA BRINGING GUSTY WINDS AND LOW HUMIDITY VALUES AHEAD OF THE FRONT. THE LACK OF MOISTURE WITH THE FRONTAL PASSAGE WILL LIMIT SHOWER AND THUNDERSTORM DEVELOPMENT...BUT THERE IS ALMOST NO SIGNIFICANT PRECIPITATION EXPECTED WITH THIS FRONTAL PASSAGE. ADDITIONAL FIRE WEATHER HIGHLIGHTS MAY BECOME NECESSARY AS THIS FRONT APPROACHES. NUTTER SATURDAY NIGHT THROUGH THURSDAY...MEDIUM RANGE MODEL SOLUTIONS REMAIN IN RELATIVELY GOOD AGREEMENT THROUGH MUCH OF THE FORECAST PERIOD. HOWEVER, BOTH HAVE TRENDED TOWARD A SOMEWHAT DRIER FORECAST SO HAVE AGREED WITH SURROUNDING OFFICES TO PULL BACK POPS A BIT. AS NOTED YESTERDAY, THE MAIN PLAYERS IN THE FORECAST ARE AN UPPER LEVEL TROUGH OVER THE GULF OF ALASKA/SOUTHEAST ALASKA AND RIDGING OVER THE HIGH PLAINS. MONTANA REMAINS BENEATH AN SOMEWHAT UNSTABLE SOUTHWEST FLOW ALOFT THROUGH THE PERIOD AND BOTH MODELS ATTEMPT TO SLOWLY PROGRESS THE UPPER TROUGH INTO WESTERN CANADA. THE ECMWF IS A BIT MORE AGGRESSIVE WITH THIS THAN THE GFS BUT IT APPEARS THAT BOTH MODELS MAY BE OVERDOING HOW FAR EASTWARD THIS FEATURE CAN MOVE GIVEN THE UPPER RIDGE AND THE VERY WARM LATE SUMMER TEMPERATURES THAT WILL TEND TO SUPPORT RIDGE STABILITY OVER THE PLAINS. HAVE MADE ONLY MINOR CHANGES TO THE GOING FORECAST PACKAGE, MAINLY TO EASE BACK ON POPS AND SURFACE WIND SPEEDS. TEMPERATURES FROM MONDAY ONWARD ARE EXPECTED TO BE NEAR OR SLIGHTLY ABOVE SEASONAL AVERAGES AS GUIDANCE FROM BOTH MODELS SUPPORT COOLER TEMPERATURES THAN THOSE OF THIS WEEK. MPJ && .PRELIMINARY POINT TEMPS/POPS... GTF 58 90 62 90 / 0 0 10 10 CTB 54 88 56 85 / 0 10 10 20 HLN 52 90 55 90 / 10 10 10 20 BZN 50 87 53 91 / 30 0 10 10 WEY 37 79 41 81 / 30 0 10 20 DLN 49 86 53 87 / 10 10 10 10 HVR 57 90 58 94 / 0 0 0 10 LWT 56 88 60 93 / 10 0 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR MTZ112-114-116>118. && WEATHER.GOV/GREATFALLS
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 3:49 PM MDT | Special Weather Statement | TFX | Beaverhead, Broadwater, Gallatin, Jefferson, Madison | 56 min |
Nearby
Red Flag Warnings in Montana, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.